Drought, Cherokee
- When
- January 1, 12:00 AM CST to January 24, 11:59 PM CST
- Where
- Cherokee forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 35.907, -95.000 (the zone’s center; the record gives no point)
5 inches to 5 inches across eastern Oklahoma during January, which equated to as little as 25 percent of normal precipitation for the month to as much as 200 percent of normal for the month. Overall, most of the area, except for narrow swaths across east central Oklahoma, received below normal precipitation in January, which allowed long-term drought conditions to persist.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Precipitation ranged from 0.5 inches to 5 inches across eastern Oklahoma during January, which equated to as little as 25 percent of normal precipitation for the month to as much as 200 percent of normal for the month. Overall, most of the area, except for narrow swaths across east central Oklahoma, received below normal precipitation in January, which allowed long-term drought conditions to persist. Exceptional drought (D4) conditions continued across portions of Osage and Okfuskee Counties. Severe (D2) to extreme (D3) drought conditions persisted across much of the remainder of eastern Oklahoma through the month along and to the west of a line from Miami to Muskogee to McAlester. Monetary damage estimates as a result of the drought were not available.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Dec 31, 10:29 PM CST, 1 hour 31 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 1029 PM CST Sat Dec 31 2022 ...New AVIATION... .SHORT TERM... (The rest of tonight) Issued at 944 PM CST Sat Dec 31 2022 Skies have cleared for most of the area this evening, with most areas holding on to a light southerly wind at this time. A few normally more sheltered ob sites have seen decoupling of winds, which has resulted in current temps near or even a tad below forecast lows. Will update temps accordingly. Some potential for fog later tonight into New Year's Day, with strongest signal among model data focusing on areas near OK/KS border in the 09-15z time frame. Will add patchy fog to parts of northeast OK, with the idea that impacts in terms of significant vis reductions should remain localized. && .LONG TERM... (Tomorrow through Saturday) Issued at 236 PM CST Sat Dec 31 2022 Unseasonably warm weather will continue Sunday and Monday as we ring in 2023. Temperatures overachieved today, and likely will again Sunday, so have bumped high temperatures up from the NBM. A strong storm system is still on track to result in widespread showers and thunderstorms Monday into Monday evening, with much of the activity holding off until around midday and later. A few severe storms appear likely, with all severe hazards possible. Locally heavy rainfall will also be possible, especially to the southeast of Interstate 44. Much colder weather will follow this system for Tuesday through Thursday, with a warming trend again by Friday and Saturday. Another upper level disturbance looks to arrive by early next weekend, but moisture currently appears too limited for any precipitation with this system. && .AVIATION... (06Z TAFS) Issued at 1027 PM CST Sat Dec 31 2022 Potential for category reductions due to light fog remains the main aviation concern for this period, especially at the NE OK terminals. Will continue to carry potential for MVFR visibilities toward daybreak Sunday, with prevailing VFR conditions otherwise. At the NW AR terminals, as well as MLC, VFR conditions can be expected. && .PRELIMINARY POINT TEMPS/POPS... TUL 44 69 54 70 / 10 0 10 80 FSM 46 74 55 71 / 0 0 10 100 MLC 47 72 58 70 / 0 0 10 90 BVO 37 67 47 69 / 10 10 10 70 FYV 42 68 53 69 / 0 0 10 100 BYV 44 68 53 70 / 0 0 10 90 MKO 46 71 55 70 / 0 0 10 90 MIO 44 67 52 68 / 0 0 10 80 F10 44 71 55 70 / 0 0 10 80 HHW 47 73 58 71 / 0 0 10 100 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && SHORT TERM...14 LONG TERM....05 AVIATION...22
Hazardous Weather Outlook National Weather Service Tulsa OK 456 PM CST Sat Dec 31 2022 ARZ001-002-010-011-019-020-029-OKZ049-053>076-011130- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 456 PM CST Sat Dec 31 2022 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Today and Tonight. SIGNIFICANT WINDS. RISK...Limited. AREA...Eastern Oklahoma and Northwest Arkansas. ONSET...Ongoing. DISCUSSION... South winds will continue to gust around 25 mph at times across eastern Oklahoma and northwest Arkansas through early evening. Areas of fog may develop across parts of northeast Oklahoma and northwest Arkansas late tonight. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Spotter Activation Not Expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday. SUNDAY...No Hazards. MONDAY...Severe Thunderstorm Potential...Heavy Rain Potential. TUESDAY through FRIDAY...No Hazards. EXTENDED DISCUSSION... A storm system will impact the area Monday. Numerous showers and thunderstorms will develop across the area. Some of the storms could be severe, especially for southeast OK and northwest AR. All severe hazards may be possible. Areas of heavy rain may also develop, with the highest odds in the eastern part of the area. Expect breezy conditions. The timing will likely be between the mid morning and late afternoon for eastern OK, and mid afternoon through the evening for southeast OK and northwest AR. Much quieter weather will set in for the rest of the week. weather.gov/tulsa contains additional information.
The national radar mosaic for the moment the first event began.
18 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, January 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1076967, 1076968, 1076969, 1076970, 1076971, 1076972, 1076973, 1076974, 1076975, 1076976, 1076977, 1076978, 1076979, 1076980, 1076981, 1076982, 1076983, 1076984.